Nebraska, 2023

Flash Flooding and Hail in Nebraska, June 9 to 10, 2023

June 9 to 10, 2023 · NWS LBF · 3 events in 2 counties and zones

A stationary frontal boundary and surface trough draped across the area brought a few thunderstorms with a couple of severe thunderstorms to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A stationary frontal boundary and surface trough draped across the area brought a few thunderstorms with a couple of severe thunderstorms to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 9, 12:07 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 9, 12:07 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
107 PM CDT Fri Jun 9 2023

.SYNOPSIS...
Issued at 355 AM CDT Fri Jun 9 2023

Key Messages:

- Thunderstorms are possible tonight with the best chances in the
eastern half of the CWA.

- A cold front will enter northern Nebraska Saturday afternoon and
will traverse the area Saturday night, bringing a good chance for
precipitation to the area.

- Other than isolated showers in far SW Nebraska Sunday, most areas
will be cooler and dry.

H5 analysis from this evening had an area of low pressure over New
England with a trough extending south into the Carolinas and Eastern
Tennessee. A messy ridge of high pressure extended from western
Texas into the northern high plains and southern Saskatchewan. West
of this feature, low pressure was located over northern Nevada.
Underneath the ridge, a couple of weak disturbances, had led to
thunderstorms over central Colorado and the eastern Dakotas
overnight. At the surface, low pressure was located over west
central South Dakota. A stationary front extended to the south
southeast of this feature through Nebraska, roughly along a line
from Ainsworth, to Broken Bow to Holdrege. Overnight some mid to
high clouds were in the vicinity of this feature, with mainly clear
skies elsewhere. Readings as of 2 AM CT, ranged from 58 degrees at
Gordon to 69 degrees at O'Neill.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 355 AM CDT Fri Jun 9 2023

Precipitation chances
will be the main forecast challenge over the next 36 hours. For
today, the before mentioned stationary front will move little
through this evening. With afternoon heating, SB CAPE will reach
3000 to 3550 J/KG along a corridor from O'Neill south into south
central Nebraska. LI's will also reach -7 to -9C this afternoon in
these areas. With little to no CIN noted by mid afternoon, storms
are expected to fire INVOF the surface boundary. As for the severe
threat, it appears to be very limited this afternoon, with forecast
0-6 KM wind shear on the order of 10 to 15 KTS this afternoon. As
for pops late this afternoon/evening, will keep these highest INVOF
the front. For locations further west, will continue with lower pops
with this forecast package. This is for a very weakly capped
environment and plenty of low level instability. Better chances for
precipitation will arrive on Saturday/Saturday night as a cold front
approaches the region from the north. Once again, the severe threat
appears very limited as deep layer shear of 10 to 15 KTS is noted in
the latest NAM12 soln. Now for tonight and Saturday night, there
appears to be a limited threat for heavy rain. This is based on very
weak mid level winds which will support slow movement of the more
organized storms. ATTM, the threat for heavy rain appears to be best
in the far eastern CWA tonight and across the western CWA on
Saturday night. Based on the latest HRRR (06z) run and 00z hi res
NAM, storm coverage appears to be scattered tonight and more
widespread on Saturday night which would favor a greater threat for
heavy rain.

.LONG TERM...(Sunday through Thursday)
Issued at 355 AM CDT Fri Jun 9 2023

On Sunday, the front will push south and west of the area.
Surface high pressure will build south from the Dakotas into
northern Nebraska. This will lead to dry conditions Sunday with
the exception of far SW Nebraska which will be in closer proximity
to the surface front. Precipitation chances will then increase
from west to east Monday into Tuesday as the frontal boundary
tries to push east as a warm front. Precipitation chances will be
highly dependent on how long an upper level low persists over the
LP of Michigan. As the upper level low retreats east into the Mid-
Atlantic and New England later next week, the threat for
precipitation will expand further east into the remainder of the
forecast area. Temperatures will also climb back into the 80s.
This is after highs in the 70s Sunday, Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 104 PM CDT Fri Jun 9 2023

VFR conditions will prevail through the rest of this afternoon.
Some isolated showers and thunderstorms are possible this
evening, but confidence in development and coverage remains low.
Some light fog is possible across northern Nebraska preceding the
showers lasting into mid Saturday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Jun 9, 9:53 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1053 AM CDT Fri Jun 9 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-101600-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1053 AM CDT Fri Jun 9 2023 /953 AM MDT Fri Jun 9 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Scattered thunderstorms develop this afternoon and persist into the
evening hours across much of western and north central Nebraska. The
primary hazard is locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread thunderstorms are possible Saturday afternoon and evening
as a cold front pushes through the area. Some storms may produce
locally very heavy rainfall.

Daily rain and thunderstorms chances will exist Sunday through
Thursday. At this time, the threat for severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 9, 12:03 PM CST, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
103 PM CDT Fri Jun 9 2023

NEZ010-029-091845-
Wheeler NE-Holt NE-
103 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southeastern Holt
and northeastern Wheeler Counties through 145 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Chambers, or 26 miles south of O'Neill. This storm
was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo Flats, Goose Lake State Wildlife Management Area,
Cumminsville and Four Corners.

This includes Highway 281 between mile markers 148 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4199 9865 4217 9865 4221 9835 4194 9836
TIME...MOT...LOC 1803Z 271DEG 4KT 4209 9856

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDC

The radar

The North Platte radar (KLNX), 158 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Wheeler

When
June 9, 12:42 PM CST
Where
Wheeler County, 8.41 mi NW of Bartlett
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.970, -98.660

Flash Flood, Cherry

When
June 10, 12:00 PM CST
Where
Cherry County, Valentine to 0.57 mi SE of Valentine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.870, -100.550

Flash Flood, Cherry

When
June 10, 12:08 PM CST
Where
Cherry County, Valentine to 0.82 mi ENE of Valentine
Cause
Heavy Rain
Reported by
Public
Coordinates
42.870, -100.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106228, 1106231, 1106232.